Sharadhi Thalner, BS; Himanshu Agrawal, MBBS
Introduction: Benztropine is an anticholinergic drug used as a therapy for Parkinson’s disease and treatment for extrapyramidal side effects. While tardive dyskinesia is an involuntary movement disorder that often occurs gradually after long-term use of medications, it does not commonly present acutely.
Case Presentation: A 31-year-old White woman experiencing psychosis presented with spontaneous, acute-onset dyskinesia induced with the withdrawal of benztropine. She had been followed in our academic outpatient clinic for medication management and intermittent psychotherapy.
Discussion: The pathophysiology of tardive dyskinesia is not fully understood, but several hypotheses exist, including the involvement of changes in basal ganglia neuronal systems. To our knowledge, this is the first case report to document acute-onset dyskinesia associated with the withdrawal of benztropine.
Conclusion: This case report, which describes an atypical response to discontinuing benztropine, might offer the scientific community potential clues to better understand the pathophysiology of tardive dyskinesia.